Mississippi, 2001

Hail in Mississippi, March 31, 2001

March 31, 2001 · NWS JAN · 7 events in 4 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 31, 3:00 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 31, 3:00 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SAT MAR 31 2001

TROUGHING OVER THE EASTERN PORTION OF THE CONUS WILL CONTINUE TO
DEVELOP EASTWARD THROUGH PERIOD.  BY 24 HOURS THE MID LEVEL FLOW
ACROSS THE FORECAST AREA WILL BE FROM THE NORTHWEST...AS THE
SHORTWAVE TROUGH AXIS WILL BE EAST OF THE STATE. IN THE FIRST 12
HOURS...THE UPPER LOW OVER THE NORTHERN PLAINS WILL START TO SHEAR
OUT AS 130KT SPEED MAX DIVES SOUTHEAST TONIGHT. THE COLD FRONT
CURRENTLY APPROACHING NORTHWEST ARKANSAS WILL BE THE MAIN WEATHER
CONCERN THROUGH 15Z SUNDAY.

THE COLD FRONT WILL APPROACH THE NORTHWEST MISSISSIPPI BORDER AROUND
00Z SUNDAY AND ENTER SOUTHEAST MISSISSIPPI BY 09Z. MOISTURE
CONVERGENCE WILL BE WEAK ALONG AND JUST AHEAD OF THE FRONT. THE BEST
SHORTWAVE ENERGY...LOW LEVEL CONVERGENCE...AND UPPER DIVERGENCE WILL
BE ACROSS THE NORTH THIRD OF THE FORECAST AREA. THE APPROACHING MID
LEVEL COLD POOL WILL HELP TO INCREASE INSTABILITY IN THIS AREA. THE
STEEPEST LAPSE RATES WILL BE NORTH OF HIGHWAY 82 BETWEEN 00-12Z
SUNDAY.

BEHIND THE FRONT...THE AIRMASS WILL DRY OUT...AS SUBSIDENCE TAKES
OVER. WINDS WILL ALSO BE ON THE INCREASE AS THE PRESSURE GRADIENT
TIGHTENS IN THE EAST. MODELS ALSO INDICATE WINDS AT 850MB TO AVERAGE
25 TO 35 KTS ON SUNDAY. SURFACE WINDS OF 15 TO 25 MPH (WEST TO EAST)
NOT OUT OF THE QUESTION. A BATCH MID LEVEL MOISTURE WILL MOVE ACROSS
THE NORTH HALF OF THE FORECAST AREA ON SUNDAY...AVN INDICATING
MAINLY CLOUDS FOR SUNDAY AND SUNDAY NIGHT. THE ETA IS A LITTLE
STRONGER AND SHOWS A CHANCE FOR SOME RAIN LATE SUNDAY AND SUNDAY
NIGHT. AS THE WEAK WAVE MOVES THROUGH NORTHWEST FLOW AND SKIRTS THE
EXTREME NORTHERN ZONES...WILL NOT MENTION RAINFALL AT THIS TIMES.
PER MRF AND NOGAPS...THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL BE AROUND MID WEEK.

24 HOUR QPF FORECAST...MODELS IN FAIR AGREEMENT. RAINFALL AMOUNTS
WILL AVEREAGE ONE TENTH INCH IN THE NORTH AND LESS THAN ONE TENTH
CENTRAL AND SOUTH DURING THE FIRST 12 HOURS.

PRELIM NUMBERS
JAN 45/67 46/75 50 300-1
MEI 43/65 42/75 51 2000-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Mar 31, 2:00 PM CST, 5 hours 51 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CST SAT MAR 31 2001

...THUNDERSTORMS...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF
MISSISSIPPI LATER THIS AFTERNOON AND LINGER UNTIL LATE EVENING. NO
SEVERE WEATHER IS EXPECTED.

A COLD FRONT IS EXPECTED TO APPROACH THE MISSISSIPPI RIVER LATER THIS
AFTERNOON AND CONTINUE EAST THROUGH THE REMAINDER OF THE NIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BREAK OUT ALONG AND AHEAD OF
THIS FRONTAL BOUNDARY. IN ADDITION TO THE COLD FRONT...AN UPPER LEVEL
DISTURBANCE WILL MOVE EAST ACROSS NORTHERN PORTIONS OF MISSISSIPPI
DURING THE OVERNIGHT HOURS. THIS UPPER LEVEL DISTURBANCE WILL LEND TO
INCREASED INSTABILITY ALONG AND NORTHWEST OF THE NATCHEZ TRACE LINE...BUT
MOISTURE WILL BE LIMITED OVER THE AREA AND ANY ACTIVITY SHOULD
REMAIN SCATTERED IN NATURE.

FOR AREAS SOUTHEAST OF THE NATCHEZ TRACE...LIMITED MOISTURE AND MINIMAL
INSTABILITY WILL ONLY LEND TO WIDELY SCATTERED ACTIVITY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Grenada

When
March 31, 7:51 PM CST
Where
Grenada County, 7 mi N of Grenada
Measured
1 in hail
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
33.883, -89.817

A large amount of up to quarter sized hail caused roof damage in northern portions of county. A spotter report indicated hail was covering the ground.

Hail, Grenada

When
March 31, 8:05 PM CST
Where
Grenada County, 4 mi NE of Grenada
Measured
1 in hail
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
33.817, -89.767

An official NWS cooperative observer reported hail of up to quarter size covering the ground. The hail caused damage to roofs and cars in the area.

Hail, Grenada

When
March 31, 8:10 PM CST
Where
Grenada County, Gore Spgs
Measured
0.75 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
33.750, -89.617

Minor roofing damage was reported in the Gore Springs area from large amounts of dime sized hail.

Hail, Webster

When
March 31, 8:25 PM CST
Where
Webster County, 6 mi NW of Eupora
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -89.350

Hail of up to 1 inch in diameter caused minor roofing damage in the Center community.

Hail, Webster

When
March 31, 8:40 PM CST
Where
Webster County, 1 mi W of Grady
Measured
1 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -89.350

Hail of up to 1 inch in diameter caused minor roofing damage.

Hail, Winston

When
March 31, 9:40 PM CST
Where
Winston County, 4 mi SW of Winston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.233, -88.900

Hail, Noxubee

When
March 31, 9:45 PM CST
Where
Noxubee County, 1 mi N of Brooksville
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -88.583

Hail of up to golfball size caused damage to roofs and cars in the Brooksville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238246, 5238247, 5238341, 5238342, 5238343, 5238344, 5238345.